Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS Indianapolis, IN

May 11, 2008Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 11, 2008, 8:47 AM EDT for Delaware County, Randolph County, Indiana. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2008, 8:47 AM EDT (12:47 UTC)
Expired
May 11, 2008, 9:30 AM EDT
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 108 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:51 AM EDTTSTM WND DMG7 S Muncie, IN
May 11, 8:55 AM EDTTSTM WND DMGN Losantville, INTREES DOWN/UPROOTED. ONE TREE FELL ONTO A HOUSE. ONE GARAGE WAS DESTROYED.
May 11, 9:05 AM EDTTSTM WND DMGMuncie, INTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 111247
SVRIND
INC035-135-111330-
/O.NEW.KIND.SV.W.0019.080511T1247Z-080511T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
847 AM EDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN EAST CENTRAL INDIANA...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 930 AM EDT

* AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CENTRAL MADISON COUNTY TO SOUTH CENTRAL DELAWARE COUNTY TO
  EXTREME EAST CENTRAL HENRY COUNTY...OR ALONG A LINE EXTENDING FROM
  11 MILES NORTH OF ANDERSON TO 7 MILES SOUTHWEST OF MUNCIE TO 10
  MILES NORTH OF CAMBRIDGE CITY...AND MOVING NORTHEAST AT 48 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SELMA BY 855 AM EDT...
  PARKER CITY BY 900 AM EDT...
  FARMLAND BY 905 AM EDT...
  CONVERSE BY 910 AM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4002 8484 4002 8520 4009 8520 4008 8556
      4040 8557 4040 8540 4039 8522 4030 8521
      4032 8482
TIME...MOT...LOC 1247Z 207DEG 42KT 4028 8567 4014 8544
          3998 8519

$$
SALLY
2 follow-up statements
000 
WWUS53 KIND 111302
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
902 AM EDT SUN MAY 11 2008

INC035-135-111330-
/O.CON.KIND.SV.W.0019.000000T0000Z-080511T1330Z/
DELAWARE-RANDOLPH-
902 AM EDT SUN MAY 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EDT
FOR RANDOLPH AND DELAWARE COUNTIES...

AT 901 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MATTHEWS TO EATON TO FARMLAND...OR ALONG A LINE
EXTENDING FROM UPLAND TO 7 MILES NORTHEAST OF MUNCIE TO 17 MILES EAST
OF MUNCIE...MOVING NORTHEAST AT 48 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CONVERSE BY 910 AM EDT...
  SARATOGA BY 915 AM EDT...
  SALEM BY 925 AM EDT...

LAT...LON 4002 8484 4002 8520 4009 8520 4008 8556
      4040 8557 4040 8540 4039 8522 4030 8521
      4032 8482
TIME...MOT...LOC 1302Z 207DEG 42KT 4044 8556 4029 8533
          4013 8508

$$
SALLY
000 
WWUS53 KIND 111330
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
929 AM EDT SUN MAY 11 2008

INC035-135-111339-
/O.EXP.KIND.SV.W.0019.000000T0000Z-080511T1330Z/
DELAWARE-RANDOLPH-
929 AM EDT SUN MAY 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH AND DELAWARE COUNTIES
WILL EXPIRE AT 930 AM EDT...

PLEASE REPORT ANY DAMAGE OR DOWNED TREES TO LOCAL LAW ENFORCEMENT 
FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4002 8484 4002 8520 4009 8520 4008 8556
      4040 8557 4040 8540 4039 8522 4030 8521
      4032 8482
TIME...MOT...LOC 1329Z 207DEG 42KT 4072 8537 4057 8514
          4041 8489

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:23 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 11, 6:23 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 AM EDT SUN MAY 11 2008

.AVIATION...DISCUSSION FOR 12Z TAFS

LINE OF TSRA LOOKS TO BE PAST HUF AND BMG AT 12Z AND WILL BE NEAR
IND. WILL WATCH CLOSELY TO SEE IF TSRA NEEDED AT ISSUANCE TIME FOR
IND. LOOKS LIKE TSRA MAY STILL BE AROUND LAF AT 12Z SO WILL HAVE A
BRIEF PERIOD OF TSRA THERE.

COULD BE SOME PERIODIC VFR CONDS EARLY ON IN TAF PD BUT BELIEVE
OVERALL WILL BE MVFR PREDOMINANT SO WILL NOT MENTION VFR. ON THE
SAME TOKEN...AS THE DAY WEARS ON THERE COULD BE SOME PERIODS OF IFR.
NOT CONFIDENT ENUF TO PUT IN ANY TAF EXCEPT LAF. VSBYS MAY NOT BE
CONTINUALLY BLW 6SM EITHER...BUT AGAIN MOST OF THE TIME THEY SHOULD
BE AOB 5SM IN -RA.

OTHER BIG PROBLEM WILL BE WIND TODAY. GUSTY WINDS AT BEGINNING OF
TAFS WILL DIMINISH FOR A PERIOD AS SFC LOW MOVES ACROSS CENTRAL IN.
BY 18Z OR SO EXPECT TO SEE A GOOD INCREASE IN THE WINDS WITH GUSTS
OVER 35KT A DEFINITE POSSIBILITY. WINDS WILL SLOWLY DIMINISH AFTER
SUNSET.

EXPECT IMPROVEMENT TO VFR LATE IN THE TAF PD.

&&

.DISCUSSION...

FOCUS ON IMPACT OF STRONG STORM SYSTEM INCLUDING CONVECTION THIS AM
AND WINDS THIS EVENING.

INTENSE UPWARD MOTION NOW INDUCING RAPID CYCLOGENESIS ACROSS WESTERN
IL IS ALSO RESPONSIBLE FOR A DEVELOPING LINE OF STRONG/SEVERE
CONVECTION ACROSS IL ALONG THE LEADING EDGE OF THE COLDER 700-500MB
TEMPS AND JUST AHEAD OF THE UPPER LOW. 850MB PROFILERS ALSO SHOWING
50-60KTS OF SW FLOW AHEAD OF THE UPPER LOW. SAT LOOPS AND 3HR
PRESSURE FALLS SUGGEST THAT THIS FORCING WILL SHIFT EAST ACROSS THE
CWA THROUGH 15Z.

NAM SEEMS TO HAVE BEEN CLOSER TO THE ACTUAL LOW POSITION AS OF 6Z.
WILL USE A BLEND OF GFS/NAM FOR THIS FCST.

TODAY/TONIGHT...SFC LOW WILL MOVE EAST ACROSS THE NORTHERN PARTS OF
THE CWA. STRONG SE WINDS WILL BECOME SW THROUGH 18Z. DYNAMICALLY
FORCED CONVECTION SHOULD IMPACT THE CWA THROUGH 15Z. WHETHER THERE
WILL BE SUFFICIENT INSTABILITY BY 12Z TO RETAIN A WIND THREAT
REMAINS TO BE SEEN. STRENGTH OF WIND FIELDS AND FORCING SUGGEST THAT
ANY LINE SEGMENT ORIENTED PERPENDICULAR TO THE MEAN FLOW MAY HAVE
SOME WIND THREAT EARLY THIS AM. STRONGEST PRESSURE RISES SHOULD HOLD
OFF UNTIL AFTER 18Z AS THE SFC LOW BEGINS TO MOVE EAST OF THE AREA.
STRONG DOWNWARD MOTION COUPLED WITH AN INTENSE PRESSURE GRADIENT AND
PRESSURE RISES WILL LEAD TO A PERIOD OF INCREASING NW WINDS THAT MAY
REACH OR EXCEED ADVISORY CRITERIA. 850MB WINDS FCST TO REMAIN AROUND
50KTS AND SOUNDINGS SUGGEST WINDS WITHIN THE MIXING LAYER MAY ALLOW
GUSTS TO AROUND 45 MPH ESPECIALLY ACROSS THE WESTERN HALF OF THE CWA
AFTER 21Z TODAY. FEEL A WIND ADVISORY IS WARRANTED ACROSS THIS AREA
THROUGH THE EVENING. MOS TEMPS REMAIN IN AGREEMENT AND WILL FOLLOW.
SHOWERS WILL PERSIST INTO TONIGHT ON THE BACKSIDE OF THE LOW WITH
GRADUALLY DIMINISHING RAIN CHCS THROUGH 12Z MON.

MON-TUES...HIGH PRESSURE WILL BUILD INTO THE REGION AND PROVIDE DRY
CONDS. MOS TEMPS REMAIN IN VERY GOOD AGREEMENT AND WILL USE A BLEND
OF MET/MAVMOS.

WEDS AND BEYOND...NEXT CHC FOR RAIN STILL APPEARS TO BE LATE TUES
NIGHT THROUGH WEDS AS ANOTHER PROGRESSIVE UPPER TROUGH FORCES A COLD
FRONT ACROSS THE AREA. BEYOND WEDS...COOL CYCLONIC FLOW WILL PERSIST
ALOFT HOWEVER DEEPER MOISTURE AND LACK OF STRONGER SFC WAVES MAY
KEEP RAIN CHCS SCT AT BEST THU/FRI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY 22Z THROUGH 4Z FOR
WESTERN HALF OF THE CWA.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, May 11, 4:30 AM EDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
430 AM EDT SUN MAY 11 2008

INZ021-028>030-035>037-043>047-051>055-060>063-069-070-120830-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-MARTIN-LAWRENCE-
430 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE
POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT
TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER
GUSTS POSSIBLE NEAR THE ILLINOIS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-068-120830-
KNOX-DAVIESS-
430 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE
POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT
TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER
GUSTS POSSIBLE NEAR THE ILLINOIS BORDER.

LOWLAND FLOODING WILL CONTINUE ALONG THE WHITE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.

LOWLAND FLOODING MAY PERSIST INTO MID-WEEK ALONG THE WHITE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ031-038>042-048-049-056-057-064-065-071-072-120830-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-
SHELBY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
430 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING. GUSTY WINDS MAY BE
POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Special weather statement, May 11, 6:11 AM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 AM EDT SUN MAY 11 2008

INZ028>030-035>037-039-043>048-051>057-060>065-067>072-111214-
BARTHOLOMEW-BOONE-BROWN-CLAY-CLINTON-DAVIESS-DECATUR-FOUNTAIN-GREENE-
HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-
MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY-
SULLIVAN-TIPPECANOE-VERMILLION-VIGO-WARREN-
611 AM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS THIS MORNING...

LOOK FOR A NARROW LINE OF THUNDERSTORMS TO RACE NORTHEAST ACROSS THE
AREA EARLY THIS MORNING.  LOCALLY STRONG WIND GUSTS TO 50 MPH WILL
BE POSSIBLE AS THIS LINE OF STORMS PASS.
Local storm report, May 11, 7:11 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     8 NW BEDFORD            38.94N 86.60W
05/11/2008                   LAWRENCE           IN   LAW ENFORCEMENT

            TREE DOWNED NEAR SPRINGVILLE.

&&

JNIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:32 AM EDTWind AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 27 more18 hr
May 11, 6:42 AM EDTSevere Thunderstorm WarningINDLawrence, Monroe33 min
May 11, 10:49 AM EDTRiver Flood WarningINDDaviess, Greene, Knox8 days
May 11, 10:49 AM EDTRiver Flood WarningINDDaviess, Greene, Knox8 days
May 11, 10:49 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike10 days
May 11, 10:49 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo4 days
May 11, 10:49 AM EDTRiver Flood WarningINDSullivan, Vigo50 hr
May 11, 10:49 AM EDTRiver Flood WarningINDKnox, Sullivan11 days
May 11, 10:49 AM EDTRiver Flood WarningINDKnox, Sullivan11 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.